The saying “everything is increased in the sense of deficiency” may reflect this phenomenon, as taking vitamins and nutrients without medical advice can turn into a health disaster. It is true that these vitamins and supplements play an important role in some people’s lives to compensate for this deficiency, but with conditions, otherwise we are in a real dilemma.
What happened in this UK could be a health warning for people who take nutritional supplements at random. A Briton was admitted to hospital after taking an overdose of a cocktail of vitamins and nutrients, suffering from frequent vomiting and abdominal pain.
This is not the first time that nutritional supplements that require reconstitution of vitamins and trace elements have caused health problems. Recently, l’Ansses warned about the dangers of using turmeric supplements.
Meanwhile, BMJ Case Reports has raised the alarm by presenting a case in Britain that was hospitalized after taking an overdose of nutritional supplements.
The Englishman took more than 20 over-the-counter supplements daily, including 50,000 international units (IU) of vitamin D three times a day, hundreds of times more than recommended by health authorities.
The story began when the man overheard a conversation with a nutritionist on a radio program and after the program invited him to start his life with these supplements.
In addition to large amounts of vitamin K2, C, B9 and omega-3, not forgetting zinc and selenium, humans have been found to consume up to 400 times the recommended daily amount of vitamin D. Consequently, the man was kept under observation for 8 days, treated to lower blood calcium levels, and followed up by an endocrinologist for two months. In tests the calcium level returned to normal…and he succeeded in getting rid of this health problem.
“Unlike water-soluble vitamins, which are easily absorbed by the body, some other vitamins, such as vitamin D and vitamins A and K, are stored in the liver,” said Dr. William Harvey, an endocrinologist and co-author of the report. fat cells of the body. Consuming too much of it can lead to increased levels of toxins in the body.”
The patient is taking a daily dose of 150,000 IU of vitamin D, which is 375 times the recommended amount, as the National Health Service in the United Kingdom generally recommends 400 IU of this vitamin per day for adults and children. One year old.
It is important to know that the problem with these nutritional supplements is not in their ingredients, but in the way they are used. So the patient insisted on publishing his story as a warning to others. If vitamin D is good for the body, the recommended amount should not be exceeded because the calculation between the amount we get from food and the amount we get from supplements becomes complicated.
Symptoms of excessive vitamin D intake include drowsiness, confusion, depression, and lethargy. In advanced cases, it can lead to coma. The heart may also be affected, and the blood pressure may increase and the heart may beat intermittently. In severe cases, a person may suffer from kidney failure, and damage to hearing and vision may occur.
Britain’s case reminds us that although these nutritional supplements may sometimes appear harmless, they can be responsible for overdoses as a result of excessive intake, so they should be taken with caution and according to prescription.
“Award-winning beer geek. Extreme coffeeaholic. Introvert. Avid travel specialist. Hipster-friendly communicator.”